Professor Graham R V Hughes MD FRCP
At last a summer to remember. August – at least here in Kent, was hot and sunny. The pleasure boats on the Thames were full. London a town of tourists.
Each month, arthritis doctors receive a magazine called “The Rheumatologist”. This popular American magazine goes out to rheumatologists round the world and reports advances in our field (the-rheumatologist.org).
This month, the headline article, entitled “Flight risk – travelling with antiphospholipid syndrome”, dealt with 22 year old woman with APS who suffered abdominal pains every time she flew long haul.
The suggested treatment (at last) was a heparin injection before the journey – something many of my patients know all about (e.g., case 42 in my book, “The Brain and Other Animals”).
Today’s ‘patient of the month’ reviews another aspect of heparin treatment.
A lot is happening in the world of APS. Next year, the bi-annual international meeting on antiphospholipid antibodies is being held here in the UK – in Manchester, and organised by Professor Ian Bruce. All the leading APS experts will be here. And, little by little, knowledge of Hughes Syndrome/APS is spreading.
Our new charity’s website, ghic.world, with 75 international lupus specialists from 38 countries on board, is rapidly providing a link between patients and doctors globally. And General Practitioners are increasingly learning about the disease.
Two examples – last week our hospital, the London Bridge Hospital, sponsored a meeting on Hughes Syndrome and Lupus, attended by over 250 GPs, and this coming week (21st September) we are holding a Patients’ Meeting. We plan to hold similar GP meetings and Patient meetings every 6 months.
This month’s blog follows a letter I received this week – one of many with a similar theme.
Patient of the Month
A 50 year old lady from Alabama wrote to ask for advice. Her husband had been diagnosed with Hughes Syndrome following a suspected DVT. Initially treated routinely with heparin then warfarin, followed by long-term low dose aspirin.
For some years, all seemed fine. However, more recently he had developed headaches, forgetfulness, balance problems and ‘flashing’ visual symptoms. Over the past year, the headaches had become more frequent and more severe, and on several occasions, she appeared to suffer ‘mini strokes’ – TIAs.
Medical check-ups showed a surprisingly normal brain MRI – 3 to 4 ‘dots’ only. Furthermore, his level of aPL (antiphospholipid antibodies), previously high, had fallen to just above normal range. His physician felt that warfarin (Coumadin) was a step too far. Could you please advise?
What is this patient teaching us?
I want to use this patient’s history to discuss the important topic of ‘treatment failure’.
My first advice was to put the lady from Alabama in touch with our charity - GHIC the aim of our charity being education, and the linking with other physicians dealing with Hughes Syndrome, in this case, the USA.
For both the patient, as well as her physician, the leap from aspirin (‘safe, harmless’) to warfarin (‘rat poison’) seemed a step too far. And yet in Hughes Syndrome, warfarin has been a saviour in so many of my patients.
Who wants a stroke? Yes, warfarin is a ‘pain in the neck’, interacting with many foods and medicines, but it has the unparalleled property of preventing strokes, for example, in patients with unstable Hughes Syndrome. Secondly, the dose can be ‘fine-tuned’. When there is a real question of whether to proceed to warfarin, it has been my practice to try a ‘Heparin trial’.
This is a 2 to 3 week trial of (low molecular weight) heparin such as Clexane or Fragmin (I usually use subcutaneous ‘Fragmin’ 5,000 – 10,000 units daily). This usually gives a clear idea of whether more substantive anticoagulation is likely to work. In many patients, the result is clear cut….”my headaches have gone”, “the brain fog has lifted” – or, of course, “no improvement”.
I hit on the idea some years ago from our experience in the lupus pregnancy clinic, where many of our APS pregnant women with previous repeated miscarriages took daily Heparin injections for the full nine months – and didn’t suffer a single headache during those months (ref).
I will keep in touch with this lady, who has promised to write concerning progress, and in my next blog I plan to discuss Warfarin treatment.
Hughes GRV 2012
Heparin, antiphospholipid antibodies and the brain
LUPUS 21, 1039-1040